A 25-year-old healthy medical student celebrates the end of his third year with a camping and climbing trip to Colorado. He has a mild headache after flying to Denver; the next day he drives to a cabin at 10,000 ft, and the following day climbs to 13,500 ft with friends. During the climb, he becomes unduly short of breath and develops a cough productive of blood tinged sputum. He is evacuated to a clinic, where he is disoriented and in respiratory distress. His room air O2 saturation is 79%. His neck veins are flat and cardiac examination is normal except for tachycardia. He has bilateral crackles. What statement best characterizes this patient’s medical condition?A) Echocardiogram will show decreased left ventricular contractility
This young man is suffering from high-altitude pulmonary edema (HAPE), a life-threatening condition. It is the commonest nontraumatic cause of death in high-altitude climbers. Susceptible persons have increased pulmonary vasoconstriction in response to hypoxia; this damages capillary endothelium and leads to exudation of fluid into the alveoli. Patients with HAPE are at significant risk of recurrence. The cornerstone of treatment is oxygen administration and/or descent to lower altitude, where the partial pressure of oxygen is higher. HAPE is a form of noncardiogenic pulmonary edema; left ventricular function is normal. Although nifedipine decreases pulmonary vascular tone and is a useful adjunct, relief of hypoxia is a much more important aspect of treatment. Rapid ascent, sleeping at high altitude, and individual susceptibility are important risk factors; interestingly, youth and physical conditioning are not protective (perhaps because young people have vigorous pulmonary vascular reactivity). Acetazolamide (a carbonic anhydrase inhibitor) is useful in prevention of acute mountain sickness (which causes malaise and headache) but not of HAPE. Nifedipine has some prophylactic value.